Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 233, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 20, 2020, 5:23 PM MDT for El Paso County, Colorado. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2020, 5:23 PM MDT (23:23 UTC)
- Expired
- Aug 20, 2020, 6:00 PM MDT
- In force
- 37 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 39 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 5:27 PM MDT | TSTM WND DMG | 1 Ese Ellicott, CO | DELAYED REPORT: LOCAL BROADCASTER SHARED PICTURES OF THUNDERSTORM WIND DAMAGE IN ELLICOTT, CO FROM YESTERDAYS SEVERE STORMS. BASED ON ARCHIVED RADAR INFORMATION IT APPEARS THAT A MICROBURST DESCENDED RIGHT ON TOP OF THE DAMAGE LOCATION LEADING TO THE OUTBUILDI |
| Aug 20, 5:28 PM MDT | HAIL 1 | 4 E Ellicott, CO | CORRECTS PREVIOUS HAIL REPORT FROM 4 E ELLICOTT. DELAYED REPORT: QUARTER SIZE HAIL REPORTED BY CHASER 4 MILES EAST OF ELLICOTT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -552 J/kg
- Mixed-layer LCL
- 2349 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
139
WUUS55 KPUB 202323
SVRPUB
COC041-210000-
/O.NEW.KPUB.SV.W.0233.200820T2323Z-200821T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
523 PM MDT Thu Aug 20 2020
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Southeastern El Paso County in east central Colorado...
* Until 600 PM MDT.
* At 523 PM MDT, a severe thunderstorm was located over Ellicott, or
25 miles east of Colorado Springs, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Truckton, Yoder, Ellicott and Rush.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3887 10406 3884 10406 3860 10423 3878 10448
3890 10441
TIME...MOT...LOC 2323Z 287DEG 17KT 3884 10436
HAIL...1.00IN
WIND...60MPH
$$
Hodanish2 follow-up statements
713
WWUS55 KPUB 202333
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
533 PM MDT Thu Aug 20 2020
COC041-210000-
/O.CON.KPUB.SV.W.0233.000000T0000Z-200821T0000Z/
El Paso CO-
533 PM MDT Thu Aug 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTHEASTERN EL PASO COUNTY...
At 533 PM MDT, a severe thunderstorm was located near Yoder, or 27
miles east of Colorado Springs, moving east at 20 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Truckton, Yoder, Ellicott and Rush.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3887 10406 3884 10406 3860 10423 3878 10448
3889 10432
TIME...MOT...LOC 2333Z 287DEG 17KT 3883 10430
HAIL...1.50IN
WIND...70MPH
$$
Hodanish594
WWUS55 KPUB 202343
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
543 PM MDT Thu Aug 20 2020
COC041-210000-
/O.CON.KPUB.SV.W.0233.000000T0000Z-200821T0000Z/
El Paso CO-
543 PM MDT Thu Aug 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTHEASTERN EL PASO COUNTY...
At 542 PM MDT, a severe thunderstorm was located over Yoder, or 31
miles east of Colorado Springs, moving east at 20 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Truckton, Yoder and Rush.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3887 10406 3884 10406 3860 10423 3876 10441
3888 10422
TIME...MOT...LOC 2342Z 287DEG 17KT 3882 10424
HAIL...1.75IN
WIND...70MPH
$$
HodanishWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:16 PM MDT, 2 hours 7 minutes earlier.
Area forecast discussion, Aug 20, 3:16 PM MDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 316 PM MDT Thu Aug 20 2020 .SHORT TERM...(This evening through Friday) Issued at 316 PM MDT Thu Aug 20 2020 Currently... Scattered thunderstorm activity has begun over the east mountains with storm motion mainly being to the southwest. A few small storms have also popped up in northwest El Paso county but have already mostly dissipated, while a few storms begin to make their way towards the I-25 corridor. The rest of today and tonight... More storms are expected to fire over the higher terrain before drifting to the I-25 corridor. The highest potential for strong to severe storms will be over this area and slightly east, where current analysis shows slightly better environments for storms to intensify. CAPE is currently between 500-1000 J/kg and bulk shear is sitting around 25-35 knots, with dewpoints over the east plains in the low-mid 50s. Overall conditions for intense storms look marginal at best, but a few isolated stronger storms still remain possible with decent lapse rates at mid-low levels. The main concern for the rest of today and tonight with storms will likely be high winds, with potential gusts later in the evening of over 50 mph. Convection is likely to persist around I-25 through around 9-10 pm tonight. Any cloud to ground lightning in storms with little precipitation, coupled with gusty winds may result in new fire starts near the Continental Divide through this evening. Tomorrow... With the upper-level high beginning to settle over our area, expect an influx of drier air during the day on Friday. High temperatures are expected to be hot again, comparable to today but perhaps a couple degrees warmer. Some isolated thunderstorm activity is possible over higher terrain during the afternoon hours, but coverage is expected to be limited due to the drier air and general lack of instability. .LONG TERM...(Friday night through Thursday) Issued at 316 PM MDT Thu Aug 20 2020 .Friday Night through Sunday...Upper ridge remains over the four corners region with hot weather remaining over the forecast area. There is the potential for diurnal convection, mostly confined to the mountains. The best chances for precipitation will be over the Eastern San Juan Mountains. Moisture will be limited and expect mostly high based convection. With the slow movement, there could be some isolated areas which receive a couple of tenths of an inch of rain; however, do not except any widespread wetting rains. With flow mostly out of the north to northwest, do not anticipate many storms moving out onto the plains. .Monday through Wednesday...Consensus of the models and ensembles is to have the ridge aloft gradually weaken with a trough moving across the northern Rockies. Subtle features in the flow will determine the location and amount of convection each day. General trend is to have a slight increase in mid level moisture recirculating around the upper ridge resulting in a modest increase in the PoPs, mainly over the mountains. GFS tends to moisten the upper ridges too much in the summer, and expect less QPF than forecast by the GFS. With slow storm movement, there could be a few areas with a few tenths of precipitation, but do not expected any widespread rain events which would help with the drought or fire conditions. .Thursday...The models and ensembles suggest a cold front will pass through region bringing low level usplope to the eastern plains and eastern mountains. NBM trends towards slightly cooler temperatures, and convection may be capable of producing heavier rainfall. --PGW-- && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 316 PM MDT Thu Aug 20 2020 Thunderstorm activity will be possible at all three TAF sites this afternoon and this evening. KALS should see storms in the vicinity 22Z through about 2Z, although there is little chance a storm will directly impact the terminal. Winds will be gusty from passing storms. Isolated storms are expected in the area tomorrow afternoon, but coverage should be limited and no storms are expected to impact the TAF site. Thunderstorms are expected to occur at KCOS and KPUB between now and 4Z, with gusty outflow winds and locally heavy rain that could reduce conditons to MVFR or high-end IFR. A secondary round of precipitation could potentially impact KPUB between 5-6Z, although the confidence on the exact timing on this is only moderate at this time. All convection should be gone from the area by about 8Z, after which dry VFR conditions return through midday tomorrow. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for COZ220-223. && SHORT TERM...GARBEROGLIO LONG TERM...PGW AVIATION...GARBEROGLIO
Hazardous weather outlook, Aug 20, 11:54 AM MDT, 5 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1154 AM MDT Thu Aug 20 2020 COZ058>089-093>099-211300- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1154 AM MDT Thu Aug 20 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are likely late this afternoon through mid evening over the higher terrain. Stronger storms will be capable of producing wind gusts over 50 mph and cloud to ground lightning. A low risk for flash flooding will also be possible if any storms cross over a burn scar area. Isolated strong to severe storms are also possible across the plains this evening. The highest risk for severe weather is expected to be along the I-25 corridor and to the east in a line from Eads down to Kim, mainly between 6 pm and 10 pm. Dry lightning, gusty thunderstorm winds, and minimal precipitation may result in new fire starts over the Continental Divide this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Daily afternoon and evening thunderstorms are expected, mainly over the Mountains Friday through Wednesday. Thunderstorms will be more isolated in nature Friday and Saturday, before becoming more scattered to widespread Sunday into Wednesday. Lightning will be a primary thunderstorm threat. Slow movement could lead to an elevated flash flood risk on area burn scars, especially Sunday into Wednesday. Outside of the main thunderstorm cores, lightning could lead to new fire starts. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening over the plains, mountains, and mountain valleys. GARBEROGLIO/GARBEROGLIO
In the hours before
Special weather statement, Aug 20, 4:50 PM MDT, 33 minutes before
Special Weather Statement National Weather Service Pueblo CO 450 PM MDT Thu Aug 20 2020 COZ081-082-084-085-202315- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO-Pikes Peak above 11000 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 450 PM MDT Thu Aug 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TELLER AND NORTHWESTERN EL PASO COUNTIES UNTIL 515 PM MDT... At 450 PM MDT, Doppler radar was tracking a strong thunderstorm over Chipita Park, or 10 miles northwest of Colorado Springs, moving east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Colorado Springs, Woodland Park, Air Force Academy, Manitou Springs, Green Mountain Falls, Pikes Peak, Black Forest, Crystola, Chipita Park, Peterson AFB, Cimarron Hills, Cascade, Stratmoor and Security-Widefield. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3882 10508 3900 10506 3903 10467 3876 10469 TIME...MOT...LOC 2250Z 273DEG 11KT 3891 10498 Hodanish
Special weather statement, Aug 20, 5:03 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Pueblo CO
503 PM MDT Thu Aug 20 2020
COZ074-088-202330-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
503 PM MDT Thu Aug 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 530 PM MDT...
At 503 PM MDT, Doppler radar was tracking a strong thunderstorm near
Raton Pass, or 10 miles south of Trinidad, moving southeast at 20
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Starkville and Raton Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3713 10454 3700 10419 3699 10419 3699 10424
3700 10465
TIME...MOT...LOC 2303Z 302DEG 17KT 3702 10453
28Local storm report, Aug 20, 5:11 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
511 PM MDT THU AUG 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 1 ESE FOUNTAIN 38.68N 104.69W
08/20/2020 M0.75 INCH EL PASO CO NWS EMPLOYEE
&&Special weather statement, Aug 20, 5:12 PM MDT, 11 minutes before
Special Weather Statement National Weather Service Pueblo CO 512 PM MDT Thu Aug 20 2020 COZ085-086-202345- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- 512 PM MDT Thu Aug 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EL PASO AND NORTH CENTRAL PUEBLO COUNTIES UNTIL 545 PM MDT... At 512 PM MDT, Doppler radar was tracking a strong thunderstorm near Fountain, or 15 miles southeast of Colorado Springs, moving east at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Fountain, Hanover and Security-Widefield. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3856 10474 3874 10472 3877 10433 3850 10435 TIME...MOT...LOC 2312Z 273DEG 11KT 3865 10464 Hodanish
Special weather statement, Aug 20, 5:13 PM MDT, 10 minutes before
Special Weather Statement National Weather Service Pueblo CO 513 PM MDT Thu Aug 20 2020 COZ084-085-202345- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 513 PM MDT Thu Aug 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EL PASO COUNTY UNTIL 545 PM MDT... At 513 PM MDT, Doppler radar was tracking a strong thunderstorm over Ellicott, or 21 miles east of Colorado Springs, moving east at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Truckton, Yoder and Ellicott. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3879 10451 3892 10450 3898 10412 3871 10414 TIME...MOT...LOC 2313Z 273DEG 11KT 3887 10443 Hodanish
Special weather statement, Aug 20, 5:14 PM MDT, 9 minutes before
Special Weather Statement National Weather Service Pueblo CO 514 PM MDT Thu Aug 20 2020 COZ081-084-085-210000- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 514 PM MDT Thu Aug 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL 600 PM MDT... At 514 PM MDT, Doppler radar was tracking a strong thunderstorm over northwestern Colorado Springs, moving east at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Colorado Springs, Air Force Academy, Manitou Springs, Peterson AFB, Falcon, Cimarron Hills, Stratmoor and Security-Widefield. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3881 10496 3899 10495 3902 10455 3875 10457 TIME...MOT...LOC 2314Z 273DEG 11KT 3890 10487 Hodanish
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 9:13 PM MDT | Special Weather Statement | PUB | Las Animas | 32 min |
| Aug 20, 4:36 AM MDT | Red Flag Warning | PUB | Chaffee, Conejos, Lake, Mineral, Rio Grande, Saguache | 15 hr |
| Aug 20, 4:20 PM MDT | Special Weather Statement | PUB | Teller | 25 min |
| Aug 20, 4:40 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 35 min |
| Aug 20, 4:50 PM MDT | Special Weather Statement | PUB | Teller | 25 min |
| Aug 20, 5:03 PM MDT | Special Weather Statement | PUB | Las Animas | 27 min |
| Aug 20, 5:12 PM MDT | Special Weather Statement | PUB | El Paso | 33 min |
| Aug 20, 5:13 PM MDT | Special Weather Statement | PUB | El Paso | 32 min |
| Aug 20, 5:14 PM MDT | Special Weather Statement | PUB | El Paso | 46 min |
| Aug 20, 5:28 PM MDT | Flash Flood Warning | PUB | El Paso | 68 min |
| Aug 20, 5:52 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 23 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.